Kentucky, 2002

Flood in Kentucky, May 2, 2002

May 2, 2002 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 1:55 PM EST, 10 hours 10 minutes earlier.

Area forecast discussion, May 1, 1:55 PM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT WED MAY 01 2002

LOT OF THINGS TO THINK ABOUT. CHALLENGES CENTER AROUND POPS AND
SVR/HVY RAIN THREAT. AT THIS TIME...IT APPEARS THAT THE BOUNDARY
THAT HAD MADE IT DOWN INTO THE CWA FROM THE N LAST NIGHT HAS MOVED
UP ALONG THE OH RIVER. THE WARM FRONT THAT WAS TO OUR S THIS MORNING
HAS SURGED N AND IS NOW LOCATED FROM THE CONFLUENCE OF THE OH AND MS
RIVERS TO JUST N OF LOZ AND OVER INTO SE NC. CONVECTION IS BEGINNING
TO FIRE JUST N OF THE FRONT NEAR NOSE OF 850 JET. MORE CONVECTION
SHOULD CONTINUE TO FIRE ALONG AND N OF THIS BOUNDARY TONIGHT WITH
GOOD ISENTROPIC LIFT OVER THE BOUNDARY ON STRENGTHENING LLJ. IT
APPEARS THAT THE NORTHERN PART OF THE CWA WOULD HAVE THE GREATEST
THREAT OF HVY RAIN AND SEVERE WEATHER FOR MOST OF THE NIGHT
DEPENDING ON HOW FAR NORTH THE WARM FRONT EVENTUALLY GETS. THEY WILL
BE CLOSEST TO SFC LOW TRACK AND UPPER LEVEL DYNAMICS WILL BE BEST
THERE. THERE ALSO APPEARS TO BE SOME THREAT TOMORROW OF SVR WX AND
LOCALLY HVY RAIN UNTIL THE FRONT CROSSES THE REGION. THE SFC COLD
FRONT WILL GRADUALLY CROSS THE REGION DURING THE DAY. WILL ALSO
MENTION RAIN HEAVY BOTH LATER TONIGHT AND ON THURSDAY AS PWS PEAK
NEAR 1.5. STORMS WILL BE RATHER PROGRESSIVE AND FLOOD THREAT SHOULD
BE MORE LOCALIZED.

FEEL THAT THE LOW WILL DEEPEN A LITTLE MORE AS SHORTWAVE DROPS DOWN
FROM THE NORTHERN PLAINS. THE PRESENCE OF THIS SHORTWAVE WILL
ENHANCE DIVERGENCE OVER THE REGION...ESPECIALLY TO OUR N...GIVING AN
ENHANCED HVY RAIN THREAT ALONG AND N OF THE OH RIVER. WITH THE
FAIRLY STRONG LOW...TIGHT PRESSURE GRADIENT WILL BE ACROSS THE
REGION AND WILL MENTION BREEZY LATER TONIGHT AND TOMORROW. THE AVN
SPEED SEEMED A BIT FAST AND HAVE NOT BOUGHT INTO IT. SOMETHING MORE
IN LINE WITH THE 12Z ETA LOOKS TO BE CLOSER TO REALITY.

HAVE KEPT IN CHANCE OF SHOWERS ON SAT AND ADDED SLIGHT CHANCE TO THE
N. WILL ALSO INTRODUCE CHANCE S AND SLIGHT CHANCE LATE FRI NIGHT. AS
FRONT STALLS TO OUR S...PM MCS DEVELOPMENT TO OUR SW APPEARS
REASONABLE WITH IT TRAVERSING INTO TN AND SKIRTING OUR SOUTHERN
COUNTIES.

EXTENDED...RIDGE BUILDS OVER THE EASTERN UNITED STATES...WITH HIGH
HEIGHTS AND 8H TEMPS IN THE +14 TO 16 C RANGE...HAVE GONE ABOVE MEX
NUMBERS FOR TUE AND WED. FRONT DROPPING DOWN FROM THE N WILL BRING
AN ENHANCED PRECIP CHANCE ON MON. WITH SEVERAL HARD TO TIME
DISTURBANCES ROTATING AROUND THE UPPER LEVEL RIDGE...AFTERNOON OR
EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY PARTICULARLY
FARTHER AWAY FROM THE CENTER OF THE RIDGE NEAR THE OH VALLEY.

WORK ZONES WILL BE OUT AS SDFOZFJKL BEFORE TOO LONG.

.JKL...SPS FOR ALL ZONES FOR THREAT OF SVR WX AND HVY RAIN.

PELTON

In the hours before

Local storm report, May 1, 7:17 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    EUBANK                    KY   2.75 INCH HAIL
05/01/02   PULASKI                        BASEBALL HAIL.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

JP
Local storm report, May 1, 9:17 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1017 PM EDT WED MAY 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    LEVEL GREEN               KY   2.75 INCH HAIL
05/01/02   ROCKCASTLE                     BASEBALL SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0828 PM    OTTOWA                    KY   2.75 INCH HAIL
05/01/02   PULASKI                        BASEBALL SIZE HAIL.
                                          VEHICLE DAMAGE.
                                          REPORTED BY LAW
                                          ENFORCEMENT

JP
Local storm report, May 1, 11:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1203 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    EUBANK                    KY   2.75 INCH HAIL
05/01/02   PULAKSI                        REPORTED BY 24 HOUR POINT.

0813 PM    EUBANK                    KY   UNKNOWN MPH TSTM WIND GUST
05/01/02   PULAKSI                        TREES DOWN. REPORTED BY 24
                                          HOUR POINT.

0815 PM    WOODSTOCK                 KY   4.50 INCH HAIL
05/01/02   PULASKI                        VEHICLE DAMAGE. REPORTED
                                          BY EMS DIRECTOR.

0821 PM    BRODHEAD                  KY   1.75 INCH HAIL
05/01/02   ROCKCASTLE                     REPORTED BY LAW
                                          ENFORCEMENT

0847 PM    ANNVILLE                  KY   .75 INCH HAIL
05/01/02   JACKSON                        REPORTED BY 24 HOUR POINT.

0855 PM    BUSH                      KY   1.25 INCH HAIL
05/01/02   LAUREL                         REPORTED BY HAM OPERATER

0915 PM    MANCHESTER                KY   .88 INCH HAIL
05/01/02   CLAY                           REPORTED BY 24 HOUR POINT.

0922 PM    ASHER                     KY   .88 INCH HAIL
05/01/02   LESLIE                         REPORTED BY 24 HOUR POINT.

0922 PM    BLEDSOE                   KY   .88 INCH HAIL
05/01/02   HARLAN                         REPORTED BY 24 HOUR POINT.

KO
Special weather statement, May 1, 11:35 PM EST, 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT THU MAY 2 2002

...TORNADO WATCH FOR EASTERN KENTUCKY IS CANCELED...

THE THUNDERSTORMS WHICH PROMPTED SEVERAL WARNINGS IN EASTERN
KENTUCKY TONIGHT HAVE MOVED INTO WEST VIRGINIA AND VIRGINIA.
THEREFORE...THE TORNADO WATCH THAT WAS IN EFFECT FOR MOST
OF EASTERN KENTUCKY UNTIL 1 AM IS CANCELED.

THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
TORNADO WATCH...

BATH...ELLIOTT...FLEMING...JOHNSON...MARTIN...MENIFEE...MONTGOMERY...
MORGAN...ROWAN...BREATHITT...ESTILL...FLOYD...JACKSON...KNOTT...
LEE...MAGOFFIN...OWSLEY...PIKE...POWELL...ROCKCASTLE...WOLFE...
BELL...CLAY...HARLAN...KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...
PERRY...PULASKI...WAYNE...WHITLEY.

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
May 2, 12:05 AM EST to 1:30 AM EST
Where
Montgomery County, 1 mi E of Lucky Stop
Reported by
LAW ENFORCEMENT
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

Nuisance flooding was reported along US highway 460.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297100.